West Virginia, 2015

Winter Storm in West Virginia, February 16 to 17, 2015

February 16 to 17, 2015 · NWS RNK · 5 events in 5 counties and zones

Immediately on the heels of the intense Arctic outbreak that spread into the region on the 14th and 15th came the most significant snow storm to affect the region since February 12th and 13th of 2014. S.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Immediately on the heels of the intense Arctic outbreak that spread into the region on the 14th and 15th came the most significant snow storm to affect the region since February 12th and 13th of 2014. The snow storm was the result of a strong upper-level disturbance tracking from the central U.S. into the eastern U.S. on top of the bitterly cold Arctic air mass. A surface low pressure area tracked across the southeast states to off the North Carolina coast, a fairly typical scenario for bigger snowfall events within the region. Temperatures had little to no time to recover at all from the bitterly cold temperatures of the 15th. As snow spread into the region during the late morning and early afternoon hours of the 16th, temperatures were only in the upper teens to lower 20s across the region and fell back into the 10 to 20 degree range across much of the region during the heavier snow. Snowfall amounts in southeast West Virginia approached a foot in several locations, with Princeton in Mercer county reporting 12.0 inches. Here are the snowfall amounts from the southeast West Virginia counties within the Blacksburg forecast area:

Western Greenbrier County - 12.0 inches at Meadow Bluff to 9.2 inches at McRoss,|Eastern Greenbrier County - 11.0 inches at Renick and Ronceverte,|Mercer County - 12.0 inches at Princeton to 8.8 inches at the Bluefield/Mercer County Airport),|Monroe County - 9.5 inches 2 SSW of Red Sulphur Springs to 8.0 inches at Peterstown,|Summers County - 5.5 inches at Forest Hill to 4.0 inches at Hinton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 16, 9:38 AM EST, 22 minutes earlier.

Area forecast discussion, Feb 16, 9:38 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 AM EST MON FEB 16 2015

.SYNOPSIS...
A WINTER STORM WILL MOVE ACROSS THE SOUTH-CENTRAL UNITED STATES
THIS MORNING AND CROSS THE CAROLINAS TONIGHT. THIS STORM WILL
BRING A 6 TO 12 HOUR PERIOD OF MAINLY SNOW. A BRIEF RESPITE
TUESDAY THEN ANOTHER ARCTIC FRONT SHIFTS ACROSS BY
WEDNESDAY...WHICH COULD BRING A FEW SNOW SHOWERS TO THE
REGION...ALONG WITH BITTER COLD TEMPERATURES FOR LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 938 AM EST MONDAY...

WINTER STORM WARNING HEADLINES REMAIN UNCHANGED AND IN EFFECT
UNTIL NOON TUESDAY. THIS MORNING 12Z RNK SOUNDING SHOWED SOME
INSTABILITY AROUND 700 MB WITH THE WESTERLY FLOW. PLANS ARE TO
RELEASE A 18Z RNK SOUNDING TO ENHANCE THE FORECASTS. THE 700 MB
2-D FRONTOGENESIS OF NAM HIGHLIGHTED THIS MORNING FIRST ROUND OF
SNOW WHICH LIFTS NORTH. ADJUSTED POPS TOWARDS A BLEND OF THE HRRR
AND NAM FOR THIS MORNING INTO THIS AFTERNOON. MADE SOME MINOR
ADJUSTMENTS IN TEMPERATURES FOR THIS MORNING INTO THIS AFTERNOON.
MORE CHANGES AS THE DAY PROGRESSES.

AS OF 615 AM MONDAY...

FLURRIES HAVE REACHED THE BLUE RIDGE AND WILL NUDGE EWD PER RADAR
LOOPS. MAIN AREA OF ACCUMULATING SNOW ENTERS THE MTNS OF SE WV BY
14Z...SPREADING EASTWARD TO THE BLUE RIDGE BY NOON. NO MAJOR
CHANGES TO THE FORECAST WERE MADE AND 06Z RUNS STILL LINE UP
ENOUGH WITH FORECAST...WITH POTENTIAL FOR HIGHER BAND OF 12-16
INCH AMOUNTS ACROSS SE WV INTO THE ALLEGHANY HIGHLANDS.

PREVIOUS DISCUSSION FROM EARLY THIS MORNING...

00Z MODELS ARE IN SIMILAR AGREEMENT FOR OUR WINTER STORM...THOUGH
SOME IMPORTANT VARIABLES TO TAKE INTO ACCOUNT PER MODEL LIKE WARM
NOSE INTRUDING TOWARD OUR SRN CWA THIS EVENING. THE NAM IS MOST
AGGRESSIVE SWING A +1 TO +2C WARM NOSE INTO THE NC
FOOTHILLS/PIEDMONT AFTER 00Z THIS EVENING. THE NAM ACTUALLY
INITIALIZED SOMEWHAT BETTER THAN THE OTHER MODELS WITH 8H TEMPS.
SO...TAKING THIS INTO ACCOUNT SLEET MAY IMPACT AMOUNTS IN THE
SOUTHSIDE VA INTO NW NC COUNTIES...BUT STILL ENOUGH SNOW/SLEET
COMBINED TO REACH WARNING CRITERIA.

BIG ISSUE IS ALSO AMOUNT OF SNOW. HIGH-RES MODELS CONTINUE TO SHOW
POTENTIAL FOR MESOSCALE BANDING ACROSS PORTIONS OF THE AREA...AND
THE LOCAL WRF IS FAVORING AN AXIS FROM BETWEEN LWB/BLF TO THE NEW
RIVER VALLEY NEAR BLACKSBURG BEGINNING AFTER 3PM WITH BEST SNOW
COMING BETWEEN 5 PM AND MIDNIGHT. SOME BANDING ALSO POSSIBLE INTO
THE NC MTNS. THESE NARROW MESOSCALE BAND WILL SHIFT INTO THE
PIEDMONT AFTER 23Z...WITH BEST SNOW OCCURRING OUT THERE AFTER DUSK.
STILL LOOKS LIKE THE MAIN SNOW SHIFTS EAST OF THE MTNS BY 2-
4AM...AND OUT OF THE PIEDMONT BY 8 AM...WITH NARROW WIND OF SNOW
SHOWERS IN THE MTNS OF WV/SW VA/NW NC LATE TONIGHT.

GENERAL AMOUNTS OF SNOWFALL WILL RANGE FROM 8 TO 12 INCHES NORTH OF
A LINE FROM MOUNT ROGERS VA TO ALTAVISTA VA TO FARMVILLE VA.
WITHIN THIS AREA THERE COULD BE POCKETS OF 12-16 INCHES...LOOKING
AT SOMEWHERE AROUND INTERSTATE 64 CORRIDOR IN WV TO BETWEEN
LEXINGTON VA AND BLACKSBURG VA. THE NAM IS HIGHEST WITH QPF...AND
EARLY SNOWFALL INTO ARCTIC AIR SHOULD GENERATE FLUFFY SNOW WITH
20:1 RATIOS...BEFORE AIRMASS MODIFIES ALOFT TO DECREASE IT MORE TO
A 10 TO 15:1 RANGE.

FURTHER SOUTH...THE SLEET AND WARMER NOSE WILL IMPACT
AMOUNTS...THOUGH STILL LOOKING AT 4-8 INCHES...WITH LEAST SOUTH OF A
YADKINVILLE TO DANVILLE LINE. THE NC MTNS WILL BE TRICKY GIVEN THE
WARM NOSE...THOUGH BEFORE THIS SOME BANDING MAY OCCUR WHICH COULD
BRING UP TO 10 INCHES OF SNOW...WHILE SOME AREAS COULD RECEIVE LESS
THAN 6 INCHES. NONETHELESS AN IMPACTFUL STORM.

TEMPERATURES TODAY WILL START TO RISE TOWARD THE MID TO UPPER 20S IN
THE NC FOOTHILLS NE TO SOUTHSIDE VA...WHILE ONLY REACHING THE MID
TEENS TO AROUND 20 IN THE MOUNTAINS...AND ALONG AND NORTH OF HIGHWAY
460.

SNOW ON THE GROUND WILL BE OFFSET SOME BY CLOUD COVER...BUT STILL
LOOKING AT LOWS FROM THE UPPER SINGLE DIGITS HIGHER TERRAIN OF SE
WV/ALLEGHANYS TO AROUND 20 OVER THE NC PIEDMONT/FOOTHILLS AND
SOUTHSIDE VA.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 300 AM EST MONDAY...

THE GULF SURFACE LOW THAT WILL BRING SNOW TO THE AREA TODAY AND
TONIGHT WILL MOVE OFFSHORE EARLY TUESDAY MORNING. BESIDES SOME
UPSLOPE SNOW SHOWERS ACROSS THE MOUNTAINS INTO EARLY TUESDAY
AFTERNOON...THE MAJORITY OF THE AREAWIDE SNOWFALL WILL END BY 900
AM. QUICK PRESSURE RISES BEHIND THE DEPARTING LOW WILL BRING BREEZY
AND GUSTY CONDITIONS TO THE AREA INTO THE AFTERNOON. WITH A DRY
SNOW...WIND WILL BLOW SNOW BACK ON TO ROADWAYS CREATING EXTRA WORK
OF THE DEPARTMENT OF TRANSPORTATION CREWS. SINCE THE SNOW WILL END
EARLY...INCREASING SUN ANGLE AND WARMING TEMPERATURES MAY HELP CLEAR
ROADS...ESPECIALLY EAST OF THE BLUE RIDGE AS TEMPERATURES CREEP
ABOVE FREEZING FOR A FEW HOURS TUESDAY AFTERNOON.

SNOW LIKELY TO REENTER THE MOUNTAINS LATE TUESDAY NIGHT AS ANOTHER
ARCTIC FRONT MOVES OVER THE OHIO VALLEY. LIKE THE LAST ARCTIC
FRONT...1-2 INCHES OF NEW SNOW COULD FALL ACROSS THE MOUNTAINS (2-4
ALONG WESTERN SLOPES) INTO THE DAY WEDNESDAY. A SHORT WAVE DIGS
ACROSS THE CAROLINAS WEDNESDAY AFTERNOON COULD ALLOW MOISTURE TO
SURVIVE WESTERLY DOWNSLOPING FLOW. A FEW INTENSE SNOW SHOWERS COULD
MOVE ACROSS THE FOOTHILLS IN THE AFTERNOON. SNOW COULD POSSIBLY
START OUT AS STRATIFORM PRECIPITATION...THEN TRANSITION TO
DISORGANIZED CELLULAR BANDS IN THE AFTERNOON. THESE BANDS WILL BRING
A BRIEF REDUCTION TO VISIBILITIES AND DROP A QUICK HALF OF AN INCH
OF SNOW. COLD AIR WILL CONTINUE TO PUSH INTO THE REGION WEDNESDAY
WITH HIGHS IN THE UPPER TEENS TO LOWER 20S WEST...TO UPPER 20S TO
LOWER 30S EAST. CLOUDS SHOULD KEEP THE STRONGER WINDS ALOFT...BUT
SPEEDS MAY BE HIGH ENOUGH TO DROP WIND CHILL VALUES ACROSS THE
MOUNTAINS TO NEAR ZERO EARLY WEDNESDAY MORNING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 400 PM EST SUNDAY...

GET READY FOR ANOTHER ARCTIC BLAST OF BITTER COLD INTO THE END OF
THE WEEK.

BITTERLY COLD...RECORD LOW TEMPERATURES EXPECTED WEDNESDAY NIGHT
INTO THURSDAY MORNING WITH POTENTIALLY 10 TO 15 BELOW ZERO IN
NORTHWEST GREENBRIER/NORTHERN BATH...AND BELOW ZERO READINGS AS FAR
SOUTH AS BCB/TNB/MKJ...WITH SINGLE DIGITS ACROSS THE PIEDMONT AS A
MAMMOTH ARCTIC AIR MASS SINKS SOUTHWARD ACROSS THE REGION. THE
COMBINATION OF WIND AND TEMPERATURES WILL PRODUCE WIND CHILLS WELL
BELOW ZERO. THE BASE OF THE UPPER 500MB TROUGH SLOWLY SLIDES EAST ON
THURSDAY INTO THURSDAY NIGHT...AS HIGH PRESSURE SLIDES EAST OUT OF
THE OHIO VALLEY. A WEAK UPPER LEVEL SHORTWAVE MAY BRING ANOTHER
ROUND OF LIGHT SNOW TO THE WESTERN MOUNTAINS AS IT TRACKS OVER THE
SOUTHERN APPALACHIANS THURSDAY.  VERY COLD ON THURSDAY WITH HIGH
TEMPERATURES FROM THE SINGLE DIGITS IN THE NORTHWEST MOUNTAINS TO
THE LOWER 20 ACROSS THE PIEDMONT. HIGH PRESSURE WILL BUILD EAST
ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY.  LOW TEMPERATURES
THURSDAY NIGHT WITH LOWS FROM MINUS 15 IN NORTHWEST GREENBRIER
COUNTY TO AROUND 5 DEGREES ALONG THE SOUTHERN BLUE RIDGE MOUNTAINS.
WIND CHILLS WILL ONCE AGAIN DROP BELOW ZERO ESPECIALLY IN THE WEST
THURSDAY NIGHT INTO FRIDAY MORNING.

THE 1032 MB HIGH CENTER WILL SLIDE EAST FRIDAY INTO FRIDAY NIGHT.
HIGH TEMPERATURES ON FRIDAY WILL BE WARMER THAN THURSDAY WITH
READINGS FROM THE MID TEENS IN THE MOUNTAINS TO THE UPPER 20S IN THE
PIEDMONT. MOISTURE INCREASES FROM THE WEST FRIDAY NIGHT INTO
SATURDAY AS LOW PRESSURE AND ASSOCIATED FRONTAL SYSTEM APPROACHES.
WILL KEEP SOME LIGHT POPS FOR SNOW FRIDAY NIGHT WITH LOW
TEMPERATURES VARYING FROM THE LOWER TEENS IN THE WEST TO THE LOWER
20S IN THE EAST. THE NORTHERN EXTENT OF THE MOISTURE IS DIFFERENT
DEPENDING ON MODEL CHOICE. THE ECMWF WAS THE QUICKEST AND FURTHER
NORTH COMPARED THE GFS. ANOTHER COLD FRONT WITH A WAVE OF LOW
PRESSURE ALONG IT WILL APPROACH SATURDAY AND MOVE ACROSS OUR REGION
SUNDAY. WILL CONTINUE SCATTERED POPS SATURDAY WITH PTYPE RAIN AND
SNOW THEN MIXTURE CHANGING TO SNOW SATURDAY NIGHT. INCREASED POPS TO
GOOD CHANCE IN THE WEST SUNDAY WITH HIGH TEMPERATURES SUNDAY
MODERATING TO NEAR 40 DEGREES IN THE WEST TO THE LOWER AND MID 40S
IN THE EAST. TOO EARLY TO PIN POINT DETAILS WITH SATURDAY INTO
SUNDAY SYSTEM BECAUSE OF DIFFERENCES IN TIMING...QPF AND THERMAL
PROFILES. THE PLACEMENT AND SPEED OF THE LOW PRESSURE CENTER WILL
PLAY A KEY ROLE IN THE WEATHER FORECAST. KEEP YOUR WINTER GEAR READY
BECAUSE TEMPERATURES WILL REMAIN WELL BELOW NORMAL WITH AN ACTIVE
WEATHER PATTERN.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
AS OF 630 AM EST MONDAY...

HIGH CONFIDENCE FORECAST AS WINTER STORM TO MAKE FOR LITTLE TO NO
FLIGHTS THIS PERIOD. SNOW WILL BEGIN IN EARNEST IN BLF/LWB SHORTLY
AFTER 12Z...SPREADING TO ROA/BCB BY MIDDAY AND LYH/DAN BY MID
AFTERNOON. APPEARS SUB MVFR IS A GOOD BET WITH SNOWFALL OF 6 TO 12
INCHES MOST AREAS...WITH POSSIBLE HIGHER AMOUNTS BETWEEN BLF-LWB-
HSP. SYSTEM WILL MOVE ACROSS THE GULF COAST STATES THIS AFTERNOON
AND OFF THE NC COAST BY MIDNIGHT-DAWN. HAVE SOME SLEET IN DANVILLE
THIS EVENING AS SOME WARMER AIR MAY STRETCH INTO THE SOUTHSIDE VA
AREA.

THE SYSTEM AND SNOW WILL EXIT FROM WEST TO EAST AFTER MIDNIGHT
WITH LINGERING SNOW SHOWERS TUE MORNING IN BLF. LOOK FOR IMPROVING
CONDITIONS TUESDAY WITH NW WINDS PICKING UP.

ANOTHER ARCTIC BLAST OF COLD AIR IS LIKELY FOR MID WEEK RESULTING
IN A PERSISTENT STRONG NORTHWEST WIND FOR BOTH WEDNESDAY AND
THURSDAY. MOUNTAIN SNOW SHOWERS AND AT LEAST MVFR CIGS WILL LINGER
ACROSS THE MOUNTAINS THROUGH THURSDAY. THE NEXT COMPLETELY CLEAR
VFR SORT OF DAY MAY NOT BE UNTIL FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL NOON EST TUESDAY FOR VAZ007-009>020.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR VAZ022>024-032>035-043>047-058-059.
NC...WINTER STORM WARNING UNTIL NOON EST TUESDAY FOR NCZ001-002-018-
     019.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR NCZ003>006-020.
WV...WINTER STORM WARNING UNTIL NOON EST TUESDAY FOR WVZ042>044-507-
     508.

&&

SYNOPSIS...WP
NEAR TERM...KK/WP
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/KK/WP
Hazardous weather outlook, Feb 16, 4:30 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EST MON FEB 16 2015

NCZ003>006-020-VAZ022>024-032>035-043>047-058-059-170930-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER BITTERLY COLD ARCTIC AIR MASS WILL SPREAD ACROSS THE
REGION WEDNESDAY AND THURSDAY BRINGING STRONG GUSTY NORTHWEST
WINDS...BITTERLY COLD TEMPERATURES...AND DANGEROUSLY LOW WIND
CHILLS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO
US VIA EMAIL...PHONE OR SOCIAL MEDIA.

NCZ001-002-018-019-VAZ007-009>020-WVZ042>044-507-508-170930-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
430 AM EST MON FEB 16 2015

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ANOTHER BITTERLY COLD ARCTIC AIR MASS WILL SPREAD ACROSS THE
REGION WEDNESDAY AND THURSDAY BRINGING STRONG GUSTY NORTHWEST
WINDS...BITTERLY COLD TEMPERATURES...AND DANGEROUSLY LOW WIND
CHILLS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO
US VIA EMAIL...PHONE OR SOCIAL MEDIA.

In the hours before

Special weather statement, Feb 16, 7:47 AM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 AM EST MON FEB 16 2015

VAZ007-010-011-018-019-WVZ042>044-507-508-161430-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
NEW CASTLE...CLIFTON FORGE...COVINGTON...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
747 AM EST MON FEB 16 2015

...ACCUMULATING SNOWFALL THROUGH THE MORNING...

A PERIOD OF LIGHT TO MODERATE SNOW WILL OVERSPREAD SOUTHEAST WEST
VIRGINIA...AND THE MOUNTAIN EMPIRE EAST TOWARD THE NEW RIVER
VALLEY...AND ALLEGHANY HIGHLANDS THROUGH LATE MORNING. SNOWFALL
ACCUMULATIONS WILL BE MAINLY 2 INCHES OR LESS WITH LOCALLY HIGHER
AMOUNTS FROM BLUEFIELD NORTH TO WESTERN GREENBRIER.

WITH VERY COLD TEMPERATURES...ROADS WILL BECOME SNOW COVERED AND
SLICK. TRAVEL CONDITIONS WILL BECOME WORSE THIS AFTERNOON...SO
AVOID DRIVING IF POSSIBLE TODAY.
Local storm report, Feb 16, 9:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             ATHENS                  37.42N  81.02W
02/16/2015  E1.0 INCH        MERCER             WV   PUBLIC

&&

EVENT NUMBER RNK1500222

FISHER
Special weather statement, Feb 16, 9:41 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 AM EST MON FEB 16 2015

VAZ007-010-011-018>020-WVZ042>044-507-508-161645-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
941 AM EST MON FEB 16 2015

...ACCUMULATING SNOWFALL THROUGH THE MORNING...

A PERIOD OF LIGHT TO MODERATE SNOW WILL OVERSPREAD SOUTHEAST WEST
VIRGINIA...AND THE MOUNTAIN EMPIRE EAST TOWARD THE NEW RIVER
VALLEY...AND ALLEGHANY HIGHLANDS THROUGH LATE MORNING. SNOWFALL
ACCUMULATIONS WILL BE MAINLY 2 INCHES OR LESS WITH LOCALLY HIGHER
AMOUNTS FROM BLUEFIELD NORTH TO WESTERN GREENBRIER.

WITH VERY COLD TEMPERATURES...ROADS WILL BECOME SNOW COVERED AND
SLICK. TRAVEL CONDITIONS WILL BECOME WORSE THIS AFTERNOON...SO
AVOID DRIVING IF POSSIBLE TODAY.
Local storm report, Feb 16, 9:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 AM EST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     SNOW             ROANOKE                 37.28N  79.96W
02/16/2015  M0.5 INCH        CITY OF ROANOKE    VA   BROADCAST MEDIA

            WDBJ7

&&

EVENT NUMBER RNK1500223

FISHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Western Greenbrier

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Western Greenbrier forecast zone
Reported by
Trained Spotter
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

A trained spotter measured 12.0 inches at Meadow Bluff. Elsewhere in western Greenbrier county, snowfall amounts ranged from 8.0 inches 2E of Trout to 9.2 inches at McRoss as reported by the public and the COOP observer, respectively.

Winter Storm, Eastern Greenbrier

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Eastern Greenbrier forecast zone
Reported by
Emergency Manager
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

The Greenbrier County Deputy Emergency Management Director observed 11.0 inches in Renick while at trained spotter measured 11.0 inches at Ronceverte.

Winter Storm, Monroe

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

A spotter measured 9.5 inches 2SSW of Red Sulphur Springs and 3SSW of Red Sulphur Springs while the public measured 9.0 inches at Wayside. Elsewhere around the county, snowfall amounts ranged mainly from 7.0 to 8.0 inches.

Winter Storm, Mercer

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

A trained spotter measured 12.0 inches at Princeton, which tied for the maximum amount observed with this storm within the Blacksburg National Weather Service forecast area. Elsewhere around the county, amounts ranged from 9.0 to 11.5 inches in the Bluefield, Athens, and Sandlick areas.

Winter Storm, Summers

When
February 16, 10:00 AM EST to February 17, 12:00 PM EST
Where
Summers forecast zone
Reported by
Public
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

The public measured 5.5 inches of snow in the Forest Hill area. This report was early in the storm and greater amounts were observed afterwards.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563308, 563309, 563310, 563311, 563312.